Alert archive / Nevada / High Wind Warnings in 2020
High Wind Warning 2, NWS Elko, NV
NWS Elko, NV issued this high wind warning at May 17, 2020, 2:57 PM PDT for Nye County, White Pine County, Nevada. It took effect at May 18, 2020, 8:00 AM PDT. It was in force for 13 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 2:57 PM PDT (21:57 UTC)
- In effect from
- May 18, 2020, 8:00 AM PDT
- Expired
- May 18, 2020, 9:28 PM PDT
- In force
- 13 hr
- Issued by
- NWS Elko, NV
Counties Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:30 PM PDT | NON-TSTM WND GST 61 | 4 Ene Baker, NV | MESONET STATION DNEP8 4.3 E BAKER (DRI). |
| May 18, 1:41 PM PDT | NON-TSTM WND GST 58 | 27 Ene Eureka Airport, NV | MESONET STATION ALLN2 ALLIGATOR RIDGE RAWS. |
| May 18, 3:05 PM PDT | HIGH SUST WINDS 41 | 7 E Tonopah, NV | TONOPAH AIRPORT (KTPH), ELEVATION 5426 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255 WWUS75 KLKN 172157 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 257 PM PDT Sun May 17 2020 NVZ035-041-181300- /O.UPG.KLKN.HW.A.0002.200518T1800Z-200519T0500Z/ /O.NEW.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/ /O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 257 PM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph. * WHERE...White Pine County and Northeastern Nye County. * WHEN...For the High Wind Warning, from 8 AM to 10 PM PDT Monday. For the Wind Advisory, until 10 PM PDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible today and again on Monday which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NVZ033-034-037-039-040-180500- /O.CON.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ Southeastern Elko County-Ruby Mountains and East Humboldt Range- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Including the cities of West Wendover, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, and Tonopah 257 PM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Southeastern Elko County, Ruby Mountains and East Humboldt Range, Southern Lander County and Southern Eureka County, South Central Elko County and Northwestern Nye County. * WHEN...Until 10 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is possible which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
4 follow-up statements
154 WWUS75 KLKN 180440 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 940 PM PDT Sun May 17 2020 NVZ035-041-181945- /O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ /O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 940 PM PDT Sun May 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 10 PM PDT MONDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 20 to 30 mph with gusts up to 55 mph. * WHERE...White Pine County and Northeastern Nye County. * WHEN...From 8 AM to 10 PM PDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is possible today and again on Monday which may result in reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NVZ033-034-037-039-040-180545- /O.CAN.KLKN.WI.Y.0010.000000T0000Z-200518T0500Z/ Southeastern Elko County-Ruby Mountains and East Humboldt Range- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Including the cities of West Wendover, Eureka, Pinto Summit, Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, and Tonopah 940 PM PDT Sun May 17 2020 ...WIND ADVISORY IS CANCELLED... Although winds will stay elevated overnight they are expected to remain below advisory criteria. $$ aky For more information from the National Weather Service visit http://weather.gov/lkn
455 WWUS75 KLKN 180917 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 217 AM PDT Mon May 18 2020 NVZ035-041-190030- /O.CON.KLKN.HW.W.0002.200518T1500Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 217 AM PDT Mon May 18 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM PDT THIS EVENING... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...White Pine County and Northeastern Nye County. * WHEN...From 8 AM to 10 PM PDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
403 WWUS75 KLKN 182056 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 156 PM PDT Mon May 18 2020 NVZ035-041-190500- /O.CON.KLKN.HW.W.0002.000000T0000Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 156 PM PDT Mon May 18 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * WHAT...For the High Wind Warning, south winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...White Pine County and Northeastern Nye County. * WHEN...From 8 AM to 10 PM PDT Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
073 WWUS75 KLKN 190428 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 928 PM PDT Mon May 18 2020 NVZ035-041-190530- /O.CAN.KLKN.HW.W.0002.000000T0000Z-200519T0500Z/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Blue Eagle Ranch, and Duckwater 928 PM PDT Mon May 18 2020 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Elko has cancelled the High Wind Warning for White Pine and Northeastern Nye counties. Winds have fallen below warning and advisory criteria and are expected to further diminish overnight. $$ For more information from the National Weather Service visit http://weather.gov/lkn
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at May 17, 2:28 AM PDT, 12 hours 29 minutes earlier.
Area forecast discussion, May 17, 2:28 AM PDT, 12 hours 29 minutes before
Area Forecast Discussion National Weather Service Elko NV 228 AM PDT Sun May 17 2020 .SYNOPSIS...Warm on Sunday with breezy to windy conditions. Precipitation begins over NW NV later on Sunday and expands eastward into early next week, with moderate valley rains over much of northern and west-central NV, lighter amounts across eastern NV. Cooler on Monday with windy conditions over mainly east- central NV. && .SHORT TERM...Today through Tuesday A potent upper level low will move towards the west coast today before moving onshore on Monday and then passing over NV on Tuesday. The system will be tightly packed which will lead to breezy to windy conditions on Sunday and Monday. Central to eastern NV should be the area of the strongest winds for both days. The winds will make travel difficult to hazardous epically for high profile vehicles. A Wind Advisory is in effect for Sunday with a High Wind Watch for Monday. The winds are expected to cause blowing dust from the many dry lake beds across NV with a haboob being possible. The dust will lead to reduced visibility, even dramatically so, which will make travel more dangerous. The windy environment with this system will create elevated fire danger across NV. As the west coast low begins to move onshore later on Sunday, rain will return to far western portions of Humboldt County. Sunday night into Monday cooler and wetter conditions expand further eastward into NV, however eastern portions of NV will remain dry. Tuesday with the low over the silver state should see the entire northern 2/3rds of NV with shower and thunderstorm activity. The dynamics of this system are such that stronger storms will be possible. .LONG TERM...Wednesday through next Sunday. The main elongated cold trough will continue to push eastward into the central Rockies through Wednesday. A weak short wave will follow across northern Nevada and keep the air mass cool and unsettled for one more day. The marginal instability that will remain over the region should aid in the development of a few afternoon thunderstorms that could possibly produce small hail over the region. Ensemble guidance does show much lighter precipitation as compared to the previous day, but values should still range 0.1 to 0.3 inches over northern/central Nevada locations. A dusting of light snow with accumulations less than inch is still not out of question for higher mountain locations into the evening hours. A brief lull between weather systems is expected for Thursday, but some light showers may linger over northern Elko county toward Wildhorse and Jackpot. Another closed low impacts the region by Friday and Saturday, but this trough will be less amplified. Model guidance shows some uncertainty, however, as to the trajectory of the cold core that will move over northern Nevada. Jet shear axis may still push south of the northern NV border and the northern mountains could see another round of mixed rain/snow showers. But confidence is low as to how this will actually setup going into the extended forecast period. && .AVIATION...Winds overnight will continue below 8kts except for KELY where occasional gusts to 15kts could continue into Sunday morning. Gusty winds will develop at all other TAF sites between 15-19Z Sunday, particularly KTPH and KELY where gusts will reach to 35-40kts and increase mechanical turbulence across those areas. VFR conditions will otherwise prevail through the forecast period. && .FIRE WEATHER...A deep upper level low moves in along the west coast on Sunday, resulting in breezy to windy conditions across most of northern and central NV ahead of an approaching cold front. Low RHs and gusty winds will combine with critical fuels across zone 426 on Sunday. As the cold front drifts further east across NV Sunday night into Monday RHs will also increase from west to east, with rain moving into western NV. Winds will be strong across east-central NV again on Monday, however RHs are expected to rise above critical levels in most locations. Driest areas Monday afternoon will be valleys areas of far eastern NV. Isolated thunderstorms are also possible on Monday, with best chances along the frontal boundary in the afternoon hours which will generally extend from NW Nye county, northeast across southern Lander and Eureka counties and up through central and eastern Elko County. Cooler temperatures Monday through Wednesday, with wetting rains likely across much of western and north-central NV. A little light rain is possible early next week across east- central NV locations, as well as far north-eastern Elko County. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 2 PM this afternoon to 10 PM PDT this evening for Northeastern Nye County-Northwestern Nye County-Ruby Mountains and East Humboldt Range-South Central Elko County- Southeastern Elko County-Southern Lander County and Southern Eureka County-White Pine County. High Wind Watch from Monday morning through Monday evening for Northeastern Nye County-White Pine County. Red Flag Warning from 11 AM this morning to 10 PM PDT this evening for Northern Nye County-Mojave. && 99/97/97/99
Nearby
High Wind Warnings in Nevada, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.